‘I think we need to go to the hospital’

posted in: Cancer 0

Husband wakes me, coffee in hand. ‘I think we need to go to the hospital’. I react with zen-like calm, pretty much levitating up through the velux and repeatedly knocking my glasses off the bedside table. ‘Calm down. My temperature was up overnight but it’s going down now. I know I need to see a doctor but there’s no need to panic’. The dog leaps up on to the bed to try to hold me down as my body flails around under the duvet seemingly of its own volition trying to get up hastily.

We arrive at the cancer unit at 8 am. The nurses are getting their day organised but discuss Husband’s symptoms immediately. Senior nurse tells us with reassuring authority, ‘I’ll get your notes. Now let’s get you bled’ :-). She explains that the chemo can cause itchy eyes and rhinitis and that people can feel rough after stopping steroids.

We see a variety of cancer patients in the waiting room. W, whom we met last week, has had to come in like us: ‘You’re alright but you’re not right, you know?’ Yes, we know.

We see Dr Inscrutable. Husband explains his temperature was up overnight – up to 37.8. We’ve been told by the nurses to call if his temperature gets above 37.5. Doc tells us to monitor carefully if it gets to 37.8 and to head in to hospital at 38.

I’m peeing every hour at night’. ‘Mmm. You’re drinking more than usual’ ie if it’s not blue I‘m not bothered :-). ‘Stop taking the Allopurinol? – you don’t need it now. I don’t think it’s to do with that but you might as well see if stopping it helps’. Next?

My nose is streaming, my eyes are really uncomfortable’. When Husband says uncomfortable’ he means it. ‘Ooh yes. Your eyes are definitely red’. Cue antihistamine tablets (Chlorephenamine) for 3 days and an injunction not to drive because they’ll make him feel sleepy.’ My joints are really achy’. They seriously are. Husband was really uncomfortable yesterday. Doc seems unconcerned and doesn’t think it’s related to the treatment.

Doc explains ‘People tell us all the time that while on steroids they feel on top of the world, when off them they feel at the bottom of the world’. Husband stopped current course of steroids on Saturday so it looks like he’s headed towards the bottom of the world… Apparently things should start to ‘normalise’ 3-4 days after stopping the steroids. We are grateful for the steroids.

The steroids protect people from some of the nasty side effects. That’s why when people start chemo for the first time they’re given steroids a couple of days before it starts – it gives the body a hand in coping. Before they started doing this they had a number of patients who reacted badly to Rituximab.

At least the blood count is good – 94 so same as last time. ‘We’re not expecting results immediately’ says Doc and we know that chemo makes the blood counts go down.

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.